Posterior reversible encephalopathy syndrome complicating intracranial hemorrhage after phenylpropanolamine exposure
Related Experiment Video
Updated: May 29, 2026

Pre-Chiasmatic, Single Injection of Autologous Blood to Induce Experimental Subarachnoid Hemorrhage in a Rat Model
Published on: June 18, 2021
Tadaaki Kawanabe1, Ryota Tanaka, Yohei Sakaguchi
1Department of Neurology, Juntendo University Urayasu Hospital, Urayasu, Chiba, Japan.
Abstract:
A 57-year-old woman suffered sudden onset of thunderclap headache after exposure to phenylpropanolamine (PPA), and subsequently developed posterior reversible encephalopathy syndrome (PRES) complicated by occipital intracranial hemorrhage (ICH) with cerebral vasoconstriction. PPA is well known to be associated with ICH and vasoconstriction, but this case illustrates the association with PRES. The danger of exposure to PPA and subsequent adverse events is quite low at present, but we must consider the possibility of exposure to medical agents in patients with repeated severe headache who have no organic disorder.
Related Concept Videos
Hepatic Encephalopathy
Cerebral Edema ll: Pathophysiology
Hemorrhagic Stroke ll: Pathophysiology
Increased Intracranial Pressure ll: Pathophysiology
Hemorrhagic Stroke l: Introduction
Encephalitis ll: Pathophysiology